Serving all people by providing personalized health and wellness through exemplary care, education and research.
Explore health content from A to Z.
I need information about...
Chemotherapy can make your blood less able to clot. This happens because the treatment reduces the number of platelets (clotting agents) in your blood. As a result, your risk of bruising and bleeding increases. To help prevent problem bleeding, use the tips on this handout.
Some types of chemotherapy cause more bleeding problems than others. Often the risk of bleeding increases over the course of treatment. In any case, your risk is greatest during the nadir (the period in each treatment cycle when your platelet count is lowest). Talk with your doctor or nurse about your nadir period. Then take extra precautions to prevent bleeding at that time.
Use a soft toothbrush. Do not floss your teeth or use a Water-Pik.
Talk to your dentist about postponing teeth cleanings or dental work.
Shave with an electric razor, not a straight razor.
Ask your doctor which medications you should stop taking. Some, such as aspirin, make it harder for blood to clot.
Eat a high-fiber diet to avoid constipation.
Do not play contact sports or do activities likely to cause bruising.
Do not use tampons or suppositories.
Be extra careful during your nadir. Depending on your platelet count, you may be told to stop having intercourse at this time.
Contact your doctor right away if you have:
Blood in your urine or stool
Easy bruising or small red spots under your skin
Bleeding that won’t stop (such as from gums or nose)
Menstrual flow that is heavy or lasts longer than normal
Vomiting, vision changes, frequent headaches
Copyright © 2015 Baylor Scott & White Health. All Rights Reserved. |
3500 Gaston Avenue, Dallas, TX 75246-2017 | 1.800.4BAYLOR